Alert archive / New York / Flash Flood Watches in 2018

Flash Flood Watch 2, NWS Binghamton, NY

July 23, 201811 counties in New York; 7 counties in Pennsylvania

NWS Binghamton, NY issued this flash flood watch at Jul 23, 2018, 12:07 PM EDT for 11 counties in New York; 7 counties in Pennsylvania. It took effect at Jul 23, 2018, 1:00 PM EDT. It was in force for 61 hr.

The area

The counties it named.

The facts

Issued
Jul 23, 2018, 12:07 PM EDT (16:07 UTC)
In effect from
Jul 23, 2018, 1:00 PM EDT
Expired
Jul 26, 2018, 2:00 AM EDT
In force
61 hr
Issued by
NWS Binghamton, NY
Flood severity
None

Counties Broome County, NY, Chemung County, NY, Chenango County, NY, Cortland County, NY, Delaware County, NY, Otsego County, NY, Schuyler County, NY, Steuben County, NY, Sullivan County, NY, Tioga County, NY, Tompkins County, NY, Bradford County, PA, Lackawanna County, PA, Luzerne County, PA, Pike County, PA, Susquehanna County, PA, Wayne County, PA, Wyoming County, PA

The radar

The Binghamton radar (KBGM), 23 km from the middle of the area, began a volume at 16:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 4.1 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2018-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 497 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2018-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 181 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
497 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
627 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
181 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood watch went out at Jul 23, 10:50 AM EDT, 1 hour 17 minutes earlier.

Area forecast discussion, Jul 23, 10:50 AM EDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
1050 AM EDT Mon Jul 23 2018

.SYNOPSIS...
A wet and unsettled weather pattern will persist through mid-
week across the region. A deep southerly flow of very moist air
will reside over the area through Thursday. Showers and
thunderstorms are expected through the period with the activity
most widespread during the daylight hours. The thunderstorms
will produce very heavy downpours.

&&

.NEAR TERM /THROUGH TUESDAY/...
1040 AM update...
Current forecast in good shape with just minor short term
adjustments. So far this morning the heaviest rainfall has
occurred across parts of northeast Pennsylvania and the western
Catskills. Mesoscale models indicate the most widespread
coverage this afternoon will continue in the western Catskills
and also from northeast Pennsylvania into the central southern
tier. By later this afternoon as instability increases showers
and thunderstorms will be likely well into the western Mohawk
Valley. So far streams have shown very little response from
rainfall due to dry antecedent conditions but continued
convection will lead to saturated soils and possible flash flood
concerns. Will likely issue a flash flood watch this afternoon
for northeast Pennsylvania, the southern tier and western
Catskills, once the 12Z guidance analyzed.

400 AM Update...
Today...Not a lot of change to the current near term forecast
thinking. A deep south/southeast flow of very moist air will
continue over the region as an upper level low remains nearly
stationary over the Tennessee Valley while an upper level ridge
resides in the western Atlantic. A combination of embedded mid-
level short waves and diurnal instability will increase
convective coverage by late morning through the evening hours.
0-6km shear near 30kts, and low level shear (0-1km) between
20-30 kts could indicate the potential for a stronger t'storm or
two this afternoon as well...the main threat would be gusty
outflow winds. Precipitable water values increase to around
2-2.25 inches by this afternoon and model soundings indicate
tall/skinny CAPE along with warm cloud layer above 10k feet.
This all indicates the potential for very heavy downpours with
any thunderstorms and will include in the forecast from early
morning through the evening hours. No flood watches planned yet
but if training convection occurs during the next several days a
watch may be needed...once confidence on exact placement of the
heaviest rainfall becomes more apparent. Highs this afternoon
will range in the upper 70s to mid 80s and with dewpoints around
68-72 it will feel rather muggy and uncomfortable.

Tonight: The overall weather pattern remains the same, with deep
sub-tropical moisture continuing to stream northward into our
area. There will likely be periods of rain, with embedded
t'storms continuing through the overnight hours. Again, the main
concern would be if these bands of rain end up training over the
same locations for an extended period of time. PWATs remain at
or above 2" and sfc dew points hold in the upper 60s to near 70.
Lows will be near the dew points, mainly 67-73 degrees.

Tuesday: More of the same, as the deep tropical feed of moisture
continues off the Atlantic. Things will likely destabilized once
again in the later morning and afternoon, leading to rather
widespread t'storm coverage. PWATs remain around 2", and the
main concern will be for more heavy rain. WPC has most of our NE
PA counties under a moderate risk for excessive rainfall during
this period, with a slight risk extending north across all of
our CNY zones. Highs will be a little cooler with the ample
cloud cover, showers and storms around...mainly 75-82 degrees.
Total rainfall amounts through Tuesday look to range from about
0.50-1.00" across north-central NY, 1-2 inches across the NY
southern tier, with 1.50-3.00" across our NE PA counties and
Sullivan County NY. These are area average rainfall
amounts...and there could certainly be localized heavier
amounts. These types of rainfall amounts will certainly cause
rises on area streams and rivers, however at this time, the main
stem rivers are not forecast reach action stage through
Wednesday morning. We will still need to monitor all area rivers
and streams closely, as localized heavier rainfall could cause
more significant rises (than currently forecast). The initial
threat could be more for localized, flashy type flooding of
urban and/or poor drainage areas...and perhaps small streams.
Again, will monitor this potential closely and flood watches may
eventually be necessary.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
430 am update...
Main concern in the short term is focused on the continued threat
for heavy rain Tuesday night and Wednesday.

The closed upper low over the OH Valley...now an open wave will
rotate a fairly robust short wave ewd through NY/PA Tuesday night
and Wednesday which will interact with a deep and very moist air
mass...PWATs above 2 inches...and trigger additional showers and
thunderstorms capable of producing heavy rainfall rates. The concern
for flooding will be elevated with this round of precipitation due
to the fact that there will likely be very sensitive areas from
heavy rain that fell earlier in the week. The N-S axis of
moisture being advected in from the south will slowly slide to
the east with the advancing s/w...so there will be some
progression with these storms, but swd back-building cells are
possible with rainfall rates potentially exceeding flash flood
guidance. If the sensitive areas become aligned with the strong
cells during this time, hydro issues will be likely. Flash Flood
watches and warnings will be likely during this period, so be
sure to monitor the forecast and any statements issued.

A strong ewd push of the very humid air mass is expected Wed
night/Thur morning with much drier air arriving and the threat
for showers and storms diminishing through the day Thursday.
Weak surface high pressure builds in and combines with minor
ridging aloft and the onset of the dry air mass to allow for
only very low chances for precip. The presence of the persistent
cyclonic flow aloft is the main factor in keeping slight chance
of showers and/or storms around during the day Thursday.

Temperatures Wednesday and Thursday will remain on the warm side
with highs topping out in the upper 70s and lower 80s...and
overnight lows in the mid to upper 60s.

&&

.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
430 am update...
Conditions should be fairly quiet Thursday night with only a few
lingering rain showers possible in the srn Catskills and Poconos,
and potentially a few showers along the leading edge of the next
upper wave and sfc front expected to track through during the day
Friday. A quick surge of high moisture content air will advect in
from the sw ahead of the front on Friday and combine with more than
1000 J/kg of CAPE and plenty of deep layer shear to produce showers
and thunderstorms...potentially a few strong to severe storms over
the ern half of the forecast area later in the day.

More uncertainty arrives this weekend with the pattern definitely
not as active as earlier in the week, but with timing differences in
the arrival of the next upper wave. The GFS brings the wave in
from the sw on Sunday, while the ECMWF and CMC wait until
Monday. Will hold ground and keep slight chance pops through the
weekend.

Temperatures through the end of the week remain mild and near
average with highs in the upper 70s and lower 80s...and lows in the
upper 50s and 60s.

&&

.AVIATION /15Z MONDAY THROUGH FRIDAY/...
12z update...

MVFR CIGS will only gradually lift later this morning, with
mostly VFR anticipated by 15-18z. However, a bkn cloud deck
between 035 and 050 ft agl will remain in place. Showers and
thunderstorms should re-develop after about 18z, with the
highest confidence of impacts at KAVP, KBGM, KITH and KELM. This
was covered with a tempo group for -TSRA, mainly between about
23/19-23z at most locations. Cannot rule out a stray t'storm
outside of this time window...but confidence was too low to add
into the tafs at this point. CIGS are forecast to lower back
down to MVFR-Fuel Alternate after about 02z this evening and
into tonight...with additional periods of showers and isolated
t'storms around.

S-SE winds will average 5-10 kt early this morning, increasing
late morning/ afternoon to 8-15 kt, with some 20-25 kt gusts
likely.

Outlook...

Tuesday through Thursday...Occasional restrictions likely, with
periods of showers and thunderstorms.

Thursday night/Friday...Brief restrictions possible in
scattered showers and thunderstorms.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...MJM
NEAR TERM...MJM/RRM
SHORT TERM...BJT
LONG TERM...BJT
AVIATION...MJM
Hazardous weather outlook, Jul 23, 8:13 AM EDT, 3 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
813 AM EDT Mon Jul 23 2018

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-241215-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
813 AM EDT Mon Jul 23 2018

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and Tonight.

Scattered showers and thunderstorms today into tonight may produce
locally heavy downpours especially in Northeast Pennsylvania and the
Southern Tier of New York. Isolated flooding is possible in poor
drainage urban areas and low lying locations.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Unsettled weather with showers and thunderstorms will continue
through much of the week. Periods of heavy rain within thunderstorms
will allow for an increased risk of flooding. There is also the
potential for some stronger thunderstorms to develop across the
region on Friday, a few could even be severe. Be sure to check back
for the latest weather forecast updates.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 8:39 PM EDTSpecial Weather StatementBGMBroome36 min
Jul 23, 9:55 AM EDTAreal Flood AdvisoryBGMChemung, Steuben, Tioga110 min
Jul 23, 10:00 AM EDTAreal Flood AdvisoryBGMDelaware, Otsego, Sullivan2 hr
Jul 23, 11:39 AM EDTFlash Flood WarningBGMSullivan4 hr
Jul 23, 12:12 PM EDTAreal Flood AdvisoryBGMChemung3 hr
Jul 23, 3:12 PM EDTAreal Flood AdvisoryBGMChemung2 hr
Jul 23, 4:06 PM EDTFlash Flood WarningBGMChemung90 min
Jul 23, 6:03 PM EDTAreal Flood AdvisoryBGMOnondaga3 hr
Jul 22, 10:07 PM EDTSevere Thunderstorm WarningBGMSusquehanna, Wayne53 min
Jul 22, 11:00 PM EDTSpecial Weather StatementBGMWayne45 min
Jul 22, 11:01 PM EDTSpecial Weather StatementBGMPike44 min
Jul 23, 4:43 AM EDTSpecial Weather StatementBGMLuzerne47 min
Jul 23, 5:08 AM EDTSevere Thunderstorm WarningBGMLuzerne, Wyoming37 min
Jul 23, 5:39 AM EDTSpecial Weather StatementBGMWyoming36 min

Nearby

Flash Flood Watches in New York, 2018Flash Flood Watches in Pennsylvania, 2018Every flash flood watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.